Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 19, 2013, 3:28 PM CDT for Jackson County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 3:28 PM CDT (20:28 UTC)
- Expired
- May 19, 2013, 9:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
040
WGUS54 KHUN 192028
FFWHUN
ALC071-200230-
/O.NEW.KHUN.FF.W.0009.130519T2028Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...
* UNTIL 930 PM CDT SUNDAY
* AT 320 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS EXTREME NORTHEAST ALABAMA INCLUDING THE CITIES
OF STEVENSON AND BRIDGEPORT . ANOTHER ONE TO TWO INCHES OF RAIN
WILL BE POSSIBLE FOR THE NEXT 2 HOURS. AS OF 330 PM 3 TO 4
INCHES OF RAIN HAS FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRIDGEPORT AND STEVENSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
3479 8564 3476 8565 3476 8582 3499 8585
3499 8561 3486 8559
$$
072 follow-up statements
221
WGUS74 KHUN 192205
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 PM CDT SUN MAY 19 2013
ALC071-200230-
/O.CON.KHUN.FF.W.0009.000000T0000Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
505 PM CDT SUN MAY 19 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT SUNDAY
FOR NORTHEASTERN JACKSON COUNTY...
AT 505 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
MODERATE RAIN ACROSS EXTREME NORTHEASTERN ALABAMA. AROUND 5 INCHES
OF RAIN HAS FALLEN IN THE BRIDGEPORT...LONG ISLAND AND HIGDON AREAS.
NO REPORTS OF FLOODING HAVE BEEN REPORTED TO THE NATIONAL WEATHER
SERVICE AS OF 5 PM.
SOME LOCATIONS THAT WILL EXPERIENCE POSSIBLE FLOODING INCLUDE...
BRIDGEPORT AND STEVENSON.
RAINFALL AMOUNTS OVER EXTREME NORTHEAST ALABAMA CONTINUES TO
DECREASE IN AREAL COVERAGE AND INTENSITY AT THE MOMENT. UP TO ONE
INCH OF ADDITIONAL RAIN MAY BE POSSIBLE BY 7 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
3479 8564 3476 8565 3476 8582 3499 8585
3499 8561 3486 8559
$$
07395
WGUS74 KHUN 192258
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT SUN MAY 19 2013
ALC071-192304-
/O.CAN.KHUN.FF.W.0009.000000T0000Z-130520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
558 PM CDT SUN MAY 19 2013
...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. THERE
COULD BE ANOTHER ONE HALF OF AN INCH OF RAIN UNTIL 7 PM...BUT THIS
SHOULD NOT CAUSE ANY WIDESPREAD FLOODING CONCERNS.
LAT...LON 3485 8560 3484 8561 3483 8563 3481 8564
3479 8564 3476 8565 3476 8582 3499 8585
3499 8561 3486 8559
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:40 PM CDT, 48 minutes earlier.
Area forecast discussion, May 19, 2:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT SUN MAY 19 2013 .DISCUSSION... CLUSTERS OF STRONG/SVR TSTMS CONTINUE TO IMPACT PARTS OF ERN TN SWD INTO NRN GA THIS SUN AFTERNOON...WITH SOME AREAS BEING IMPACTED MULTIPLE TIMES BY CELL TRAINING. THIS ACTIVITY FOR THE MOST PART HAS MANAGED TO REMAIN JUST E OF THE AL/GA STATE LINE...EXCEPT FOR A FEW SHOWERS/TSTMS WHICH HAVE DEVELOPED WELL E OF THE I-65 CORRIDOR. THE BUILDING RIDGE PATTERN TO THE W HAS MANAGED TO KEEP THE CNTRL/WRN HALF OF THE AREA RAIN FREE...AND EXPECT THIS TREND TO CONTINUE INTO THE EVENING HRS. CERTAINLY THOUGH CANNOT RULE OUT A FEW ADDITIONAL SHOWERS/TSTMS ACROSS THE ERN AREAS THROUGH THE LATE AFTERNOON PERIOD GIVEN THE AMPLE HEATING FROM TODAY. ENHANCED UPPER FORCING COUPLED WITH ML CAPE VALUES BETWEEN 1000-2000 J/KG ACROSS THE FAR ERN ZONES MAY ALLOW FOR A FEW STRONG/MARGINALLY SVR TSTMS...CAPABLE OF LARGE HAIL AND BRIEF DAMAGING WIND GUSTS. ANY PRECIP SHOULD THEN DIMINISH WITH THE ONSET OF THE EVENING PERIOD...WITH THE STRONGER CONVECTION CONTINUING TO SHIFT EWD INTO THE SRN ATLANTIC STATES...AS THE UPPER TROUGH AXIS ACROSS THE MID ATLANTIC BASIN WEAKENS/LIFTS TO THE NE. OTHERWISE...UNSEASONABLY WARM AND HUMID WX CONDITIONS ARE XPCTED TO PREVAIL INTO THE NEW WORK WEEK...AS DRIER MID LEVEL MID AIR FILTERS INTO THE AREA FROM THE W LATER TONIGHT. LATEST MODEL RUNS CONTINUE TO SHOW THE UPPER RIDGE PATTERN ACROSS THE SE REGION SHIFTING TO THE E ON MON...WITH THE SFC RIDGE ACROSS THE ERN GULF REMAINING FAIRLY STAGNANT. THIS LOOKS TO RESULT IN AFTERNOON TEMPS CLIMBING INTO THE UPPER 80S TO AROUND 90 BOTH MON AND TUE...WHILE OVERNIGHT LOWS HOVER IN THE MID/UPPER 60S RANGE. THE OVERALL PATTERN STILL LOOKS TO BECOME MORE ACTIVE GOING PAST MID WEEK...AS ANOTHER UPPER LOW/TROUGH PATTERN OUT OF THE NRN/MID PLAINS SHIFTS EWD INTO THE MIDWEST/GREAT LAKES REGION. GLOBAL MODELS STILL INDICATE A SFC WAVE DEVELOPING INVOF OF THE UPPER TROUGH AND MOVING EWD ACROSS THE GREAT LAKES AREA WED/THU...WITH THE ATTENDANT COLD FRONT STRETCHING SWD INTO CNTRL TX. THIS BOUNDARY IS STILL XPCTED TO MOVE THROUGH THE LOWER MS VALLEY WED INTO THU...WITH THE FRONT THEN WEAKENING AS IS CROSSES INTO THE CNTRL TN VALLEY. WITH AN UNSETTLED PATTERN WELL IN PLACE AHEAD OF THE FRONT...SCT SHOWERS/TSTMS LOOK TO DEVELOP STARTING TUE NIGHT ACROSS THE MID SOUTH REGION...AND THEN GRADUALLY MOVE EWD THROUGH THE DAY WED. PRECIP COVERAGE IS XPCTED TO REMAIN GENERALLY SCT INTO THU WITH THE WEAKENING SFC BOUNDARY MOVING THROUGH THE AREA. PRECIP THEN LOOKS TO TAPER OFF FROM THE W LATE THU AND INTO FRI AS THE FRONT EXITS TO THE E. THERE STILL REMAINS A LITTLE BIT OF TIMING DISCREPANCY BETWEEN THE LATEST MODELS WITH THE REINFORCING FRONT DIVING SWD THROUGH THE REGION ON FRI. NEVERTHELESS...SLIGHTLY MORE QUIET AND SEASONAL WX CONDITIONS ARE XPCTED NEXT WEEKEND AS STRONG HIGH PRESSURE BUILDS SEWD ACROSS THE TN/OH VALLEY REGIONS. 09 && .AVIATION... /ISSUED 1234 PM CDT SUN MAY 19 2013/ FOR 18Z TAFS...UPPER RIDGING WILL CONTINUE TO BUILD EAST ACROSS THE TN VALLEY THIS AFTN/EVENING. AS A RESULT THE CHC OF SHRA/TSRA WILL TAPER OFF. BASED ON RADAR TRENDS KHSV STILL HAS A CHC OF VCSH OR VCTS THRU 00Z TONIGHT. ENOUGH SUBSIDENCE...DUE TO RIDGING...OVER NW AL SHOULD KEEP KMSL PCPN FREE. AFTER 00Z THE CHC OF PCPN SHOULD BE OVER ACROSS THE ENTIRE CWA. EXCEPT FOR MVFR CONDITIONS DUE TO CEILINGS/VSBYS BETWEEN 10Z AND 14Z AT BOTH TAF SITES...VFR CONDITIONS ARE EXPECTED. 07 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 89 68 89 / 10 10 10 10 SHOALS 67 90 68 90 / 10 10 10 20 VINEMONT 66 87 66 87 / 10 10 10 10 FAYETTEVILLE 65 87 65 87 / 10 10 10 10 ALBERTVILLE 65 87 66 86 / 10 10 10 10 FORT PAYNE 63 87 64 87 / 10 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 19, 1:33 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 133 PM CDT SUN MAY 19 2013 ALZ001>010-016-TNZ076-096-097-201000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 133 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF I-65 THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME STRONGER STORMS COULD PRODUCE WIND GUSTS AROUND 35 MPH AND SMALL HAIL AND BRIEF HEAVY RAIN. THE THREAT OF STORMS WILL TAPER OFF BY LATE AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY AND THURSDAY...AS A SLOW MOVING UPPER LEVEL SYSTEM AND ASSOCIATED WEAK SURFACE FRONT CROSS THE AREA. AN ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE FRIDAY AS A SECONDARY FRONT MOVES ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 19, 12:38 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CDT SUN MAY 19 2013
ALZ009-191815-
JACKSON AL-
1238 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
115 PM CDT...
AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3485 8560 3484 8561 3483 8563 3479 8564
3476 8565 3475 8572 3492 8579 3499 8564
3499 8561 3486 8559
TIME...MOT...LOC 1736Z 250DEG 21KT 3486 8567
07Special weather statement, May 19, 2:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT SUN MAY 19 2013
ALZ009-192030-
JACKSON AL-
259 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
330 PM CDT...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3485 8561 3484 8570 3485 8570 3499 8575
3498 8568 3498 8561 3488 8559 3486 8559
TIME...MOT...LOC 1957Z 254DEG 6KT 3495 8565
07The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:49 AM CDT | Special Weather Statement | HUN | Limestone | 26 min |
| May 19, 3:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 48 min |
| May 19, 3:55 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 50 min |
| May 19, 4:06 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 24 min |
| May 19, 4:46 PM CDT | Special Weather Statement | HUN | Jackson | 44 min |
| May 19, 5:38 PM CDT | Special Weather Statement | HUN | DeKalb | 52 min |
| May 19, 6:04 PM CDT | Special Weather Statement | HUN | Marshall | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.